I have been on the Nuvaring birth control since January. Prior to that I was on the patch for 2 years. I started noticing thinning hair in March. First thing I noticed was a bald patch! Since I have a history of underacive thyroid and am on Levoxyl, I figured my thyroid was messed up. It wasn’t. It was just recently that I thought the Nuvaring was to blame. Went to a dotor or specializes in women’s hair loss. He said it could be caused by switching from patch to ring. He said I shouldn’t stop ring or switch to pill because that could make things worse. HELP. My hair loss gets worse every day. I am 38 and have been completely checked out. All blood tests came back fine. What should I do? Should I stop ring? Should I stop birth control all together? Or is that more risky? Please help me.
Despite the fact that your hair loss was due to medication changes or thyroid problems or other undetermined medical conditions, female hair loss is very difficult to treat or stop. Many women who are going through menopause will also notice some degree of hair loss. With respect to treatments for hair loss, there is only one medication proven to work for women — Rogaine (minoxidil), though its effects are minimal and you do not get drastic results.
I do not recommend that you stop taking your prescribed medication on your own. You need to discuss this with your doctor. The NuvaRing is a flexible plastic ring inserted into the vagina that releases progestin and estrogen over 3 weeks (then you must remove it for a week). Birth control methods like the pill or the ring or the patch can trigger hair loss.
More info can be found at:
Photo credit: Wikipedia